Q: Having Postpartum Problems
Dear Dr. Phelps
My wife gave birth to our son on 30.01.09 and 7 days after that she lost touch
with reality after not sleeping for 4 days straight . She was experiencing audio
and visual hallucinations , did not want to sleep , talked of non existing
things . We seeked doctor help the next day and he administered haloperidol ,
akineton and depakin chrono . After 3 weeks , the doctor started reducing the
haloperidol and akineton and now 22.03.09 we are 5 days just on depakine .
Unfortunately my wifes dad died 2 days ago and after hearing the news she is
slowly falling into her old ( manic ) state again . There is no history of
depressions in her family . She is breastfeeding atm but I fear that the doctor
will put her back on haloperidol when we meet him . I am really worried and
thought she will recover fast but its not that simple . My wife is 26 years old
. Please what do you think about this situation , do you think breastfeeding is
stressing her thus not helping recovery ?
first of all, congratulations on the birth of your son. I'm sorry here that
such a joyous occasion has been so complicated by the symptoms that your wife is
some thoughts on this situation, on the basis of the symptoms you describe:
1. First of
all, what is going on here? As you probably have learned, this situation sounds
like a situation which is unfortunately common, thought to occur about one time
in a hundred for people with a diagnosis of bipolar disorder: "postpartum
Unfortunately, this can also occur in women who have never had bipolar symptoms
before. Going 4 days without sleep could produce such symptoms in quite a few
people. In addition, the substantial hormonal changes after birth are well
recognized to sometimes lead to mood symptoms ("postpartum depression"). For
now, it is important to put off conclusions about what the future may hold in
terms of symptoms, and focus on getting the current symptoms well controlled,
and your baby while taking care of. In other words, you will likely remain
unclear for months, perhaps even a few years, whether or not this episode means
that your wife does indeed have "bipolar disorder" and requires ongoing
treatment for that. First of all, the challenge is to get symptoms well
controlled now. This question about the future should be deferred for months.
these the appropriate treatments? Based only on a paragraph you have submitted,
these do indeed sound very routine. As you have probably learned, the
“akineton” is just to counteract a side effect from haloperidol, so that really,
she has been given to medications: an antipsychotic -- haloperidol; and a "mood
stabilizer" – valproate (depakin, also known as Depakote in the United States).
The doctor tried to get that down to one medication quickly, which is also
routine and appropriate.
sad, to lose her father in the middle of this. Your note implies that the
haloperidol was a bad experience the first time, because you are worried about
her going back on it. Most likely, if that was needed, it would again be for a
short period of time.
alternative might just be to focus on medications which could help her sleep,
because loss of sleep, as you have seen, can lead to manic symptoms. There are
even some non-medication approaches to sleep that, at least in my clinic, we are
exploring. Here is a description of that line of thought:
Light and Darkness in Bipolar Disorder Treatment.
particular aspect of breast-feeding that might be regarded as part of the
problem is the potential for sleep deprivation, when your son needs to be fed at
night. In the United States, some women use a "breast pump" device to extract
and store milk during the day, so that the father can be in charge of nighttime
feedings using mother's milk. I'm not sure whether such devices are available in
essay about light and darkness linked above, I believe I have mentioned the idea
of avoiding light, particularly blue light, in the middle of the night for women
who are waking up to breast-feed. That is a relatively simple step, if you have
not already taken it.
about valproate (depakin) and breast-feeding? The American Academy of
Pediatrics regards valproate as compatible with breast-feeding. A little bit of
the medication gets into the milk, but in the few studies that have looked at
how much of the medication is actually found in the baby's blood, there was very
little. There is only a single case report of a related medical event, in an
that, because of a letter-management error on my part, this reply is likely to
be very late in reaching you. I hope that by now, things are quite different,
much improved. Indeed, I hope that most of this story is now unnecessary.
Nevertheless, some of the information above may be of use to you. As you have
learned, there is a risk of some recurrence of something like this with a
subsequent pregnancy. Because of what you are learning here, you will be much
better prepared if there is a "next time". Good luck to you and your family.
Your wife is fortunate to have a husband who is so determined to understand what
is going on.
Published May, 2009